Do you live in Benton, Lincoln, or Linn County?

The risks associated with opioid use range from mild side-effects to serious warning signs that may indicate overdose and death.

Side effects of opioid use

A 2008 study published in the National Institute of Health, common side effects of opioid use are:

  • Sleepiness
  • Dizziness
  • Nausea
  • Vomiting
  • Constipation
  • Physical dependence
  • Tolerance
  • Respiratory depression (trouble breathing)

How opioid overdose works

A person may not survive the last symptom on that list, respiratory depression—a medical term for trouble breathing. Therefore, opioids can also lead to overdose and death.

While people who are dependent on opioids are most likely to die from an overdose, it can happen to anyone.

According to the World Health Organization, you can recognize opioid overdose by noting the progression of the side effects listed above. As they get worse, you should keep a sharp eye on these three in particular, known as the “opioid overdose triad.”

  • Pinpoint pupils
  • Unconsciousness
  • Respiratory depression

Combining opioids with alcohol, marijuana, tranquilizers, or sleep aids will increase the risk of overdose, in part because these drugs are also depressants and can amplify or bring on the three symptoms in the triad faster and more suddenly.

In 2014, opioids were involved in 28,647 deaths across the United States. That accounts for 61% of all drug overdose-related deaths, the vast majority of overdose deaths in the United States.

Length of opioid exposure

The length of exposure to opioids also increases the likelihood of overdose. According to one study, over 50% of pain patients who stay on opioids for more than 90 days remain on them years later.

The longer you’re exposed to opioids, the more likely you are to become dependent or addicted to them. And those who are dependent on opioids are among the most likely to overdose.

Dangerous opioid dosages

So what’s a safe opioid dosage? How do you know when too much is too much?

Doctors and health care facilities in Benton, Lincoln, and Linn counties have come to a consensus on dosage, and they use this dosage as a guideline to determine safe and unsafe opioid medication usage.

A safe level of opioid use should always be determined by your doctor on a case by case basis.

That said, most doctors recommend no more than than 90 MED (Morphine Equivalent Dosage) of opioids per dose. If a patient is taking 120 MED or more of an opioid medication, among other factors, they are considered high risk for opioid overdose.

Since the safe dose is measured in milligrams of Morphine, some translation is required from between different types of opioids.

Peak incidence in opioid overdose

The peak incidence—that means, statistically, the people most likely to die of opioid overdose—are between the ages of 45–55. That’s middle-aged people who are taking pain relievers for chronic, non-cancer pain (source).

The incidence of overdose is also higher among those on Medicaid or other government-subsidized healthcare programs.

Finally, contrary to the peak incidence of most other kinds of drug overdoses, those who live in suburban areas are most likely to overdose on opioid pain relievers.

 

Next: Learn about emergency overdose reversal »